Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

October 17, 2016Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Oct 17, 2016, 8:24 PM EDT for Lewis County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 8:24 PM EDT (00:24 UTC)
Expired
Oct 17, 2016, 9:00 PM EDT
In force
36 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS81 KBUF 180024
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
824 PM EDT MON OCT 17 2016

NYZ008-180100-
LEWIS-
824 PM EDT MON OCT 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS
COUNTY...

AT 823 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF LOWVILLE TO NEAR
REDFIELD. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HIGHMARKET...WHETSTONE GULF STATE PARK...WATSON...MARTINSBURG...
LYONSDALE...GREIG...PORT LEYDEN...LYONS FALLS...CONSTABLEVILLE AND
TURIN.

LAT...LON 4342 7553 4343 7559 4350 7576 4388 7535
      4386 7514 4361 7511
TIME...MOT...LOC 0023Z 269DEG 42KT 4378 7537 4350 7579 

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 17, 5:42 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 17, 5:42 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
542 PM EDT Mon Oct 17 2016

.SYNOPSIS...
A line of thunderstorms with strong to possibly damaging wind gusts
will track along a stalled frontal boundary over Lake Ontario into
the eastern Lake Ontario region this evening. A low pressure system
will then move from the Midwest to the Upper Great Lake with strong
gusty winds expected on Tuesday. Temperatures will remain well above
normal nearing record highs before cooler air arrives behind the
cold front Tuesday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
Developing MCS complex over Southern Ontario is riding along and
just north of the surface warm frontal boundary, and may bring
damaging winds to the eastern Lake Ontario region this evening.

A surface boundary extends east-southeastward across Lake Ontario to
near Oswego County. Given the warm advection into the frontal
boundary supplying steady stream of marginally unstable (500 or so
J/kg MUCAPE), and ample effective shear of 45 to 50 knots along the
boundary, expect this complex will survive across Lake Ontario
making to the eastern Lake Ontario shoreline by around 630 to 7pm.
In terms of severity, this complex already has a history of
producing damaging winds across southern Ontario, including a 71 mph
wind gust at Lake Simcoe around 4pm. There is some uncertainty as to
how long the complex will be able to maintain this strength as we
get into the evening hours and lose our daytime heating, as well as
how it will interact with the slightly cooler Lake Ontario
temperatures. However, given the history of the complex and the
continued feed of marginally unstable air from the south into the
warm frontal boundary expect at least gusty to possibly damaging
winds will remain a likely hazard as it approaches eastern Wayne,
northern Cayuga, Oswego, southern Jefferson and southern Lewis
counties this evening.

Tonight...a deepening low pressure system will move from the Midwest
to the Upper Great Lakes near Lake Superior. As this system continues
to deepen southerly flow will continue to strengthen across the
region throughout the overnight hours. Normally a track so far north
and west would be too far away for strong winds in the lower Great
Lakes but in this case a strong 50 to 55 knot low level jet will
allow strong winds to materialize especially along the lake plains
northeast of lake Erie and Ontario for late tonight into Tuesday. A
wind advisory has been issued to cover the potential for these
strong gusty winds. Residents are urged to secure any loose objects
that may get blown around this evening. In addition to the gusty
winds, warm advection will continue across the region with 850H
temperatures rising to +15C to +19C. This will translate into highs
in on Tuesday in the low 80s, especially inland away from the
influence of the cooler lakes making it feel more like summer then
Autumn. Records highs for Tuesday, Buffalo 82F 1947, Rochester 83F
1947, and Watertown 80F 1998.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The strong winds from Tuesday will quickly diminish early Tuesday
evening as the low level jet moves away from the region. A
relatively weak and moisture starved cold front will move from
northwest to southeast across the region Tuesday evening as a mid
level trough moves east across Ontario and Quebec. Most of the large
scale forcing will remain well north of the Canadian border, leaving
just low level frontal convergence to force showers along the
advancing cold front. Short term model guidance suggests the best
chances for rain will be found east and southeast of Lake Ontario
where moisture and convergence are maximized, with lesser chances of
a few scattered showers across Western NY. Some limited instability
develops along and ahead of the front, with Showalter Index values
down near 0C, supporting a chance of a thunderstorm or two along the
front.

Any showers will end from northwest to southeast overnight with the
passage of the front, with drier air allowing for some partial
clearing overnight on the lake plains while upslope flow keeps more
cloud cover across higher terrain. Somewhat cooler air will slowly
filter in behind the front, but temps will still run well above
average with lows in the mid to upper 50s.

On Wednesday a weak bubble of high pressure will build into the
Lower Great Lakes and Northeast, bringing dry weather and at least
some sunshine. Some mid/high clouds may persist across the Southern
Tier in closer proximity to the frontal boundary which will stall
over the Ohio Valley. Temps will not be as balmy as Tuesday, but
still well above normal with highs in the upper 60s to lower 70s for
most, and mid 60s North Country.

Wednesday night the stalled frontal zone over the Ohio Valley will
begin to move back north as a warm front in response to a trough
digging upstream. Increasing mid level warm advection ahead of the
warm front will force clouds to thicken from southwest to northeast,
with shower chances also increasing from southwest to northeast
after midnight as isentropic upglide increases.

Thursday and Friday a complex scenario will unfold as a deep trough
digs into the Mississippi Valley and transports abundant moisture
northeast through the Ohio Valley and Lower Great Lakes. A strong
and persistent 130+ knot upper level jet from Illinois to Quebec
will provide strong upper level divergence in right entrance region
dynamics, and a sharpening low level baroclinic zone will provide
strong frontogenesis. The combination of the two may set the stage
for a broad band of deep layer ascent and a widespread moderate to
heavy rain event. There remains significant differences in the
timing and how long favorable conditions remain overhead. The past
few runs of the GFS keep the favorable dynamics over our region the
longest, from Thursday right through Saturday morning. The ECMWF and
Canadian GEM are much more progressive, with most of the rain
tapering off early Friday, a full 24 hours faster than the GFS
solution. If the GFS were to verify enough rain may fall to create
minor hydro problems, but without the support of the ECMWF and GEM
confidence is low in this scenario.

Temperatures will continue to pull back, with highs back into the
50s by the end of the week as cooler air filters in on the north
side of the sharp baroclinic zone.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The upper level trough is still progged to swing across the forecast
area Friday night into Saturday. While heavier precip will taper off
as the main lift departs to the east, expect a few lingering showers
as the upper level trough moves overhead. Once the trough moves
through and cool westerly flow becomes better aligned vertically,
expect lake effect showers to develop east of the lakes. The 12Z
ECMWF drops 850mb temps to around -2C across the North Country on
Saturday, suggesting a potential for a few wet snowflakes mixing in
Saturday night...however the GFS is 2-3 degrees warmer, so will
stick with rain showers for now.

Speaking of temperatures, lows will return to the upper 30s to lower
40s Friday night as the cold air in the core of the upper level
trough moves overhead, with highs on Saturday only topping out in
the low to mid 50s. Westerly flow off of the relatively warm lakes
and cloud cover associated with lake effect will moderate
temperatures Friday and Saturday night, with lows in the lower 40s
near the lakes with upper 30s across the cooler spots of the
Southern Tier and North Country.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A line of strong to possibly severe thunderstorms will track across
the eastern Lake Ontario region this evening, roughly 2230Z to
0100Z, along with very heavy rainfall. Strongest winds from this
complex should remain south of KART, but may impact sites further
south near KFZY. Heavy rain will likely impact all of eastern Lake
Ontario including FZY and ART, and will likely result in temporary
IFR visibilities.

Tonight...the warm front will continue to lift to the
northeast as a strengthening low pressure system over the Mid-west
moves into the Upper Great Lakes. Moisture convergence along this
warm frontal boundary and an upstream shortwave moving across
Southern Ontario will bring some additional showers and possibly a
few rumbles of thunder across the North Country including KART.

Tuesday...low pressure will move from Lake Superior to Western
Quebec with strengthening southerly flow expected across the region.
A wind advisory has been issued for wind of 20 to 30 mph with gusts
up to 50 mph. Otherwise, expect mainly VFR conditions through the
end of the TAF cycle.

Outlook...

Tuesday night...Mainly VFR with a chance of showers/slight chance
thunderstorm.
Wednesday...VFR.
Thursday and Friday...Areas of MVFR with rain showers likely.
Saturday...MVFR/VFR chance of showers.

&&

.MARINE...
A line of strong to severe thunderstorms producing gusty winds will
track across eastern Lake Ontario this early this evening. Stay
alert to any watches or warnings that are issued and watch for
rapidly changing conditions.

Southwest winds winds will strengthen late tonight and especially on
Tuesday as a strong area of low pressure moves from Lake Superior to
western Quebec. A Small Craft Advisory has been issued for Lake
Erie, Upper Niagara River, western Lake Ontario, and eastern Lake
Ontario through Tuesday. Winds will gradually decrease Tuesday night
along with subsiding waves as the surface gradient relaxes and high
pressure build over the lower Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 11 AM to 8 PM EDT Tuesday for NYZ007.
     Wind Advisory from 7 AM to 8 PM EDT Tuesday for NYZ001>003-
     010>012-019-085.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Tuesday for LEZ040-
         041.
         Small Craft Advisory from 5 AM to 8 PM EDT Tuesday for
         LEZ020.
         Small Craft Advisory from 8 AM to 8 PM EDT Tuesday
         for LOZ042-043.
         Small Craft Advisory from 8 AM to 11 PM EDT Tuesday for
         LOZ045.
         Small Craft Advisory from 8 AM to 8 PM EDT Tuesday
         for SLZ022-024.

&&

SYNOPSIS...AR/CHURCH
NEAR TERM...AR/CHURCH
SHORT TERM...HITCHCOCK
LONG TERM...WOOD
AVIATION...AR/CHURCH
MARINE...AR/CHURCH
Hazardous weather outlook, Oct 17, 1:27 PM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
127 PM EDT MON OCT 17 2016

NYZ007-181730-
JEFFERSON-
127 PM EDT MON OCT 17 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-008-013-014-020-021-181730-
WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-LIVINGSTON-ONTARIO-CATTARAUGUS-
ALLEGANY-
127 PM EDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>012-019-085-181730-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
SOUTHERN ERIE-
127 PM EDT MON OCT 17 2016

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181730-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
127 PM EDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Oct 17, 5:38 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
538 PM EDT MON OCT 17 2016

NYZ004>006-180045-
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
538 PM EDT MON OCT 17 2016

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS CURRENTLY MOVING THROUGH
EASTERN ONTARIO PROVINCE IN CANADA IS APPROACHING THE NORTHERN
SHORE OF LAKE ONTARIO. THESE STORMS HAVE A HISTORY OF PRODUCING
DAMAGING WINDS IN EXCESS OF 70 MPH IN CANADA IN ADDITION TO SMALL
HAIL AND HEAVY DOWNPOURS. IF THE STORMS HOLD TOGETHER OVER THE
WATERS OF LAKE ONTARIO...THEY WILL HAVE THE POTENTIAL TO GENERATE
STRONG AND POSSIBLY DAMAGING WINDS ACROSS PORTIONS OF
WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES.

THE STORMS ARE EXPECTED TO IMPACT COMMUNITIES ALONG THE SOUTHERN
SHORE OF LAKE ONTARIO BY AROUND 700 PM.

PEOPLE IN OSWEGO...WAYNE...AND NORTHERN CAYUGA COUNTIES ARE
ADVISED TO WATCH FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
ANY POTENTIAL WARNINGS THAT MAY BE NECESSARY.

WOOD
Special weather statement, Oct 17, 8:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
824 PM EDT MON OCT 17 2016

NYZ008-180100-
LEWIS-
824 PM EDT MON OCT 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS
COUNTY...

AT 823 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF LOWVILLE TO NEAR
REDFIELD. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HIGHMARKET...WHETSTONE GULF STATE PARK...WATSON...MARTINSBURG...
LYONSDALE...GREIG...PORT LEYDEN...LYONS FALLS...CONSTABLEVILLE AND
TURIN.

LAT...LON 4342 7553 4343 7559 4350 7576 4388 7535
      4386 7514 4361 7511
TIME...MOT...LOC 0023Z 269DEG 42KT 4378 7537 4350 7579

WOOD

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.